A woman's mouth has a lot to say, even when it's not talking. Things that alter the female body, such as prescription medications to help prevent diseases such as osteoporosis or depression, diabetes, or a vitamin deficiency, can affect a woman's oral health, according to John Svirsky, DDS, MED, who will lead a discussion titled "Drugs I Have Known and Loved for Diseases That We Catch" during the 55th annual meeting of the Academy of General Dentistry (AGD) in San Diego.
New Test Determines if Osteoporosis Treatment Drug May Cause Jawbone to Die.
Breast cancer patients, individuals at risk for osteoporosis, and individuals undergoing certain types of bone cancer therapies often take drugs that contain bisphosphonates. Bisphosphonates may place patients at risk for developing osteonecrosis of the jaws, which is irreversible damage in which the jaw bone rots away.
Bisphosphonates are a family of drugs administered orally or intravenously and are used to prevent and treat osteoporosis, multiple myeloma, Paget's disease (bone cancers), and bone metastasis from other cancers. These drugs can bond to bone surfaces and prevent osteoclasts (cells that breakdown bone) from doing their job. According to Dr. Svirsky, adverse affects from oral bisphosphonates will not show up until three years after the treatment starts, and after that time, the chance of developing osteonecrosis is still low. However, the incidence of developing complications while taking bisphosphonates intravenously is much higher.
During his course, Dr. Svirsky will teach dentists how this drug can affect oral health. For example, healthy bones constantly rebuild themselves but since the jawbones have rapid cell turnover, they can fail to heal properly in patients taking any of the bisphosphonate drugs. These drugs linger in the bone indefinitely and may upset the cell balance in how the jaws regenerate and remove unhealthy bone.
In addition, there is a new screening tool now available that can help patients who have been taking an oral bisphosphonate for more than three years to determine if they are at risk of developing osteonecrosis of the jaw. It is a laboratory test called the CTX (C-Telopeptide) which measures the osteoclastic activity. If the results come back above 150 pg/ml, then it is deemed safe to proceed with a tooth extraction or oral surgery.
"Patients need to tell their dentist if they take bisphosphonates or if they are going to begin bisphosphonate therapy," says Dr. Svirsky. "Osteonecrosis of the jaw due to bisphosphonate use is low in people without dental problems. If you are going to go on this therapy to treat cancer or to treat osteoporosis, you may want to get your mouth evaluated by your doctor and your dentist as well as get dental work completed before starting treatment. They can treat problematic teeth prior to the start of therapy," says Dr. Svirsky.
To help reduce the risk for osteonecrosis of the jaw and to help maintain a healthy mouth, Dr. Svirsky advises women should inform their general dentist or specialist if they are taking bisphosphonates; check and adjust removable dentures; obtain routine dental cleanings and opt for root canal therapy over extractions when possible.
Mouth on Fire? Burning Mouth Syndrome
Burning Mouth Syndrome (BMS) is a common, but complex problem that causes patients to experience a burning or scalding pain on the lips and tongue (and sometimes throughout the mouth). Many patients have described the feeling as "scalding." Other symptoms include dry mouth, bitter or metallic tastes and other taste alterations. There are often no visible signs of irritation.
According to Dr. Svirsky, xerostomia (also known as dry mouth) can be a cause of BMS. Dry mouth can be caused by an increase in over-the-counter and prescription medications, such as anti-diuertic, anti-anxiety, anti-depressant and anti-histamine. Systemic problems may also be a culprit.
Patients with BMS often say that the pain is gradual and spontaneous, intensifying as the day moves along. It can affect a person's ability to fall asleep. The discomfort and restlessness associated with BMS may cause mood changes, irritability, anxiety and depression. The cause of the syndrome may be caused by the onset of menopause to vitamin deficiencies.
"Dentists diagnose BMS by ruling out systemic problems, such as diabetes, anemia or a vitamin deficiency," says Dr. Svirsky. In some cases, BMS may be caused by the ingredients in toothpaste, such as triclosan found in tartar-control toothpastes, which cause the mouth's delicate tissues to turn red and become irritated and in some cases, slough off.
Treatment for BMS depends on the patient and the cause. If the cause is related to the oral cavity and no diagnosis can be pinpointed, the dentist may prescribe medicine that promote the flow of saliva, or advise the patient to drink more fluids or avoid oral health products that contain the ingredient sodium laurel sulfate.
Dr. Svirksy will be one of more than 70 clinicians who will present the latest developments in oral health and technology during the AGD's Annual Meeting, June 27 -- July 1, 2007 in San Diego. Dr. Svirksy's course will be held on Thursday, June 28.
Materials provided by Academy of General Dentistry. Note: Content may be edited for style and length.
Cite This Page: